The Annals of Probability

Asymptotic laws for compositions derived from transformed subordinators

Alexander Gnedin, Jim Pitman, and Marc Yor

Full-text: Open access


A random composition of n appears when the points of a random closed set ℛ̃⊂[0,1] are used to separate into blocks n points sampled from the uniform distribution. We study the number of parts Kn of this composition and other related functionals under the assumption that ℛ̃=ϕ(S), where (St,t≥0) is a subordinator and ϕ:[0,∞]→[0,1] is a diffeomorphism. We derive the asymptotics of Kn when the Lévy measure of the subordinator is regularly varying at 0 with positive index. Specializing to the case of exponential function ϕ(x)=1−ex, we establish a connection between the asymptotics of Kn and the exponential functional of the subordinator.

Article information

Ann. Probab., Volume 34, Number 2 (2006), 468-492.

First available in Project Euclid: 9 May 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G09: Exchangeability 60C05: Combinatorial probability

Composition structure regenerative set sampling formulae regular variation


Gnedin, Alexander; Pitman, Jim; Yor, Marc. Asymptotic laws for compositions derived from transformed subordinators. Ann. Probab. 34 (2006), no. 2, 468--492. doi:10.1214/009117905000000639.

Export citation


  • Arratia, R., Barbour, A. D. and Tavaré, S. (2003). Logarithmic Combinatorial Structures: A Probabilistic Approach. European Mathematical Society, Zürich.
  • Barbour, A. D. and Gnedin, A. V. (2006). Regenerative compositions in the case of slow variation. Stochastic Process Appl. To appear.
  • Bertoin, J. (1999). Subordinators: Examples and applications. Lectures on Probability Theory and Statistics (Saint-Flour, 1997). Lecture Notes in Math. 1717 1--91. Springer, Berlin.
  • Bertoin, J. and Yor, M. (2001). On subordinators, self-similar Markov processes and some factorizations of the exponential variable. Electron. Comm. Probab. 6 95--106.
  • Bertoin, J. and Yor, M. (2002). On the entire moments of self-similar Markov process and exponential functionals of Lévy processes. Ann. Fac. Sci. Toulouse Math. (6) 11 33--45.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge Univ. Press.
  • Carmona, P., Petit, F. and Yor, M. (1997). On the distribution and asymptotic results for exponential functionals of Lévy processes. In Exponential Functionals and Principal Values Related to Brownian Motion 73--130. Rev. Mat. Iberoamericana, Madrid.
  • Dutko, M. (1989). Central limit theorems for infinite urn models. Ann. Probab. 17 1255--1263.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications, II. 2nd ed. Wiley, New York.
  • Filippov, A. F. (1961). On the distribution of the sizes of particles which undergo splitting. Theory Probab. Appl. 6 275--293.
  • Gnedin, A. V. (1997). The representation of composition structures. Ann. Probab. 25 1437--1450.
  • Gnedin, A. V. (2004). Three sampling formulas. Combin. Probab. Comput. 13 185--193.
  • Gnedin, A. V. (2004). The Bernoulli sieve. Bernoulli 10 79--96.
  • Gnedin, A. V. and Pitman, J. (2004). Regenerative partition structures. Electron. J. Combin. 11 1--21.
  • Gnedin, A. V. and Pitman, J. (2005). Self-similar and Markov composition structures. Zap. Nauchn. Sem. POMI 326 59--84.
  • Gnedin, A. V. and Pitman, J. (2005). Regenerative composition structures. Ann. Probab. 33 445--479.
  • Gnedin, A. V., Pitman, J. and Yor, M. (2006). Asymptotic laws for regenerative compositions: Gamma subordinators and the like. Probab. Theory Related Fields. To appear.
  • Hitczenko, P. and Stengle, G. (2000). Expected number of distinct part sizes in a random integer composition. Combin. Probab. Comput. 9 519--527.
  • Jacquet, P. and Szpankowski, W. (1998). Analytical depoissonization and its applications. Theoret. Comput. Sci. 201 1--62.
  • Karlin, S. (1967). Central limit theorems for certain infinite urn schemes. J. Math. Mech. 17 373--401.
  • Kerov, S. (1995). Small cycles of big permutations. Preprint PDMI.
  • Last, G. and Brandt, A. (1995). Marked Point Processes on the Real Line: The Dynamic Approach. Springer, New York.
  • Neretin, Yu. A. (1996). The group of diffeomorphisms of a ray, and random Cantor sets. Mat. Sb. 187 73--84. [Translation in Sbornik Math. (1996) 187 857--868.]
  • Pitman, J. (2003). Poisson--Kingman partitions. In Science and Statistics: A Festschrift for Terry Speed (D. R. Goldstein ed.) 1--34. IMS, Hayward, CA.
  • Pitman, J. (2006). Combinatorial Stochastic Processes. École d'Été de Probabilités de Saint-Flour XXXII. Lecture Notes in Math. 1875. Springer, Berlin.
  • Pitman, J. and Yor, M. (1997). The two-parameter Poisson--Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 855--900.
  • Steele, M. (1997). Probability Theory and Combinatorial Optimization. SIAM, Philadelphia.
  • Urbanik, K. (1992). Functionals of transient stochastic processes with independent increments. Studia Math. 103 299--315.
  • Urbanik, K. (1995). Infinite divisibility of some functionals on stochastic processes. Probab. Math. Statist. 15 493--513.